Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 71, NWS Blacksburg, VA

June 26, 2001Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 2001, 4:46 PM EDT for Wilkes County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 2001, 4:46 PM EDT (20:46 UTC)
Expired
Jun 26, 2001, 5:30 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:52 PM EDTHail 0.75Wilkesboro, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 262047
SVRRNK
NCC193-262130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT TUE JUN 26 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 530 PM EDT.

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF WILKESBORO...MOVING NORTH
  AT 15 MPH.

SOME LOCATIONS THREATENED THROUGH 530 PM EDT INCLUDE
  WILKESBORO...
  NORTH WILKESBORO...
  TRAPHILL...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$%

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:48 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 26, 2:48 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
248 PM EDT TUE JUN 26 2001

TSTMS FIRING UP IN SW PART OF THE FA THANKS TO UPSLOPE FLOW AND
PROXIMITY TO UPR COLD POOL. ALSO APPEARS SOME PIECES OF S/WV ENERGY
SWINGING AROUND EAST SIDE OF LOW OVER THE CAROLINAS. MODELS CONT TO
BE INCONSISTENT WITH THESE DETAILS.

AS UPR LOW MOVES WEST NEXT 24 HOURS...WE ARE LEFT WITH BUILD HIGH
PRESURE AND NO TRIGGERING MECHS TO WORK WITH THE MARGINAL MOISTR AND
INSTABILITY OVER THE FA. TODAYS UPSLOPE FLOW BECOMES SWLY AND WLY BY
TMRW. AFTER TODAY PROBABLY BEST CHC OF CONVECTION IS FROM LATE DAY
MTN DIFF HEATING.  SO...WILL GO WITH 40-30 POPS IN THE FAR SW
TNGT-TMRW...WITH 10S AND 20S ELSEWHERE THROUGH THURSDAY.

THIS PTTN CONTS INTO THE EXTNDED UNTIL RIDGING BREAKS DOWN AND A
COLD FRONT APPROACHES FROM THE NW DURING THE WEEKEND. WILL TAKE OUT
FRIDAY POPS BUT LEAVE IN SAT AND SUN...THEN CLEAR IT OUT MONDAY
SINCE MOST MODELS AGREE ON A DRY PUSH FOR EARLY NEXT WEEK.

FCSTID = 9
ROA   63  86  65  91 /  20  20  20  10
LYH   63  85  66  90 /  20  20  20  10
DAN   67  87  68  92 /  20  20  20  10
BLF   61  81  62  85 /  20  20  20  10
LWB   58  U82  60  87 /  20  20  20  10
BCB   60  83  62  88 /  20  20  20  10
TNB   58  80  60  85 /  40  30  20  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 26, 2:45 PM EDT, 2 hours 1 minute before
NCZ001-002-019-VAZ015-262000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE JUN 26 2001

THUNDERSTORMS WITH HEAVY RAIN WILL BE MOVING THROUGH THE NORTHERN
MOUNTAINS OF NORTH CAROLINA...AND INTO GRAYSON COUNTY VIRGINIA
THROUGH 400 PM. THESE STORMS WILL BRING UP TO AN INCH OF RAIN IN
LESS THAN AN HOUR IN A FEW SPOTS. EASTERN SECTIONS OF ASHE
COUNTY...INCLUDING JEFFERSON...AND EXTENDING NORTHWARD INTO
WESTERN GRAYSON COUNTY...RECEIVED 2 TO 3 INCHES OF RAIN
YESTERDAY. RAINFALL FROM THE STORMS TODAY WILL LIKELY CAUSE
SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS
A POSSIBILITY OF MORE STORMS DURING THE EVENING HOURS. AREA RESIDE9NTS
SHOULD STAY ALERT TO THE WEATHER...AND MOTORISTS SHOULD WATCH FOR
PONDING OF WATER ON THE ROADS.

JJ
Special weather statement, Jun 26, 4:08 PM EDT, 38 minutes before
NCZ001-019-VAZ015-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT TUE JUN 26 2001

THUNDERSTORMS WITH HEAVY RAIN OVER EASTERN ASHE COUNTY IN NORTHWEST
NORTH CAROLINA...AND WESTERN GRAYSON COUNTY EXTENDING FROM JEFFERSON
AND HELTON...NORTHWEST THROUGH VOLNEY AND RUGBY...AND INTO
TROUTDALE...WILL EXIT ASHE COUNTY BY 430 PM...AND WESTERN GRAYSON BY
530 PM.  THESE AREA WILL GET A BREAK IN THE RAINFALL...BUT THERE
AREA MORE STORMS DEVELOPING IN THE FOOTHILLS OF NORTHWEST NORTH
CAROLINA...AND THEY WILL BE MOVING ACROSS WESTERN WILKES COUNTY
BETWEEN 4 AND 5 PM. IF THEY HOLD TOGETHER...WILL BE MOVING BACK
INTO ASHE COUNTY BY 600 PM. BECAUSE OF THE HREAVY RAIN YESTERDAY...A
QUICK ONE INCH OF RAIN RAIN FROM THESE STORMS WILL CAUSE SOME MINOR
FLOODING IN POOR DRAINAGE AREAS. MOTORISTS SHOULD WATCH FOR PONDING
OF WATER ON THE ROADS INTO THIS EVENING.

JJ

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.